Millions of people worldwide take antidepressants to help with depression. But as a recent BBC Panorama found, many aren’t aware of the fact that antidepressants can cause withdrawal symptoms when you stop taking them. For some, these symptoms can be severe and long-lasting.
People have the right to full information about the risks of withdrawal effects, so they can make an informed decision.
Below we share links to guidance from the Royal College of Psychiatrists and the National Institute for Health and Care Excellent (Nice) on stopping antidepressants, a recent article by Mark Horowitz, Honorary Clinical Research Fellow, UCL, on antidepressant withdrawal and a link to the International Institute for Psychiatric Drug Withdrawal (IIPDW).
Recent guidance from the Royal College of Psychiatrists and National Institute for Clinical Excellence (Nice) recommends that people who experience withdrawal should taper off more gradually over months – and for some, years. This should be adjusted depending on the person and their symptoms.
Mark Horowitz’s article covers withdrawal symptoms, causes, when and how to stop antidepressants and examples of tapering plans.
The International Institute for Psychiatric Drug Withdrawal (IIPDW) supports the process of reducing and withdrawing from psychiatric drugs through practice, research and training.
Watch an interview with Stevie Lewis and Dr. Mark Horowitz on antidepressant withdrawal and its management.